Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 12, 2017, 7:10 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 12, 2017, 7:56 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:17 PM CDT | HAIL 1.75 | Cutler, WI | SIZE ESTIMATED FROM PHOTO ON SOCIAL MEDIA. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 12, 7:38 PM CDT | TSTM WND DMG | 3 W Brooks, WI | TREE BLOWN DOWN ONTO A POWER LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted.
482
WUUS53 KARX 130010
SVRARX
WIC001-057-130115-
/O.NEW.KARX.SV.W.0161.170713T0010Z-170713T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
710 PM CDT WED JUL 12 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Juneau County in central Wisconsin...
Adams County in central Wisconsin...
* Until 815 PM CDT
* At 710 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Tomah to near Mauston, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mauston around 715 PM CDT.
Necedah around 725 PM CDT.
Dellwood around 735 PM CDT.
New Rome around 740 PM CDT.
Friendship and Adams around 745 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Strongs Prairie, Big Flats, Lindina and Camp Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9031 4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 0010Z 262DEG 39KT 4403 9032 4373 9011
HAIL...1.00IN
WIND...60MPH
$$
JSB6 follow-up statements
308
WWUS53 KARX 130020
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
720 PM CDT WED JUL 12 2017
WIC001-057-130115-
/O.CON.KARX.SV.W.0161.000000T0000Z-170713T0115Z/
Juneau WI-Adams WI-
720 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JUNEAU AND ADAMS COUNTIES...
At 719 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Tomah to 6 miles southeast of
Mauston, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Necedah around 735 PM CDT.
Dellwood around 740 PM CDT.
Friendship and New Rome around 750 PM CDT.
Adams around 755 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Strongs Prairie, Big Flats, Lindina and Camp Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9031 4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 0019Z 261DEG 38KT 4403 9030 4376 8996
HAIL...1.00IN
WIND...60MPH
$$
JSB855
WWUS53 KARX 130027
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
727 PM CDT WED JUL 12 2017
WIC001-057-130115-
/O.CON.KARX.SV.W.0161.000000T0000Z-170713T0115Z/
Juneau WI-Adams WI-
727 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JUNEAU AND ADAMS COUNTIES...
At 726 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Necedah to 10 miles north of Wisconsin
Dells, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Dellwood around 740 PM CDT.
Friendship, Adams and New Rome around 750 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Strongs Prairie, Big Flats, Lyndon Station and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8987 4398 9031 4425 9031 4425 8960
4364 8960
TIME...MOT...LOC 0026Z 262DEG 39KT 4404 9020 4377 8986
HAIL...1.00IN
WIND...60MPH
$$
JSB603
WWUS53 KARX 130032
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
732 PM CDT WED JUL 12 2017
WIC001-057-130115-
/O.CON.KARX.SV.W.0161.000000T0000Z-170713T0115Z/
Juneau WI-Adams WI-
732 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JUNEAU AND ADAMS COUNTIES...
At 731 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Necedah to near Dellwood to 9 miles
north of Wisconsin Dells, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Friendship and Adams around 740 PM CDT.
New Rome around 755 PM CDT.
Other locations impacted by these severe thunderstorms include
Strongs Prairie, Big Flats, Lyndon Station, Kelly and Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8979 4399 9031 4425 9031 4425 8960
4364 8960
TIME...MOT...LOC 0031Z 263DEG 43KT 4406 9028 4396 8991 4376 8975
HAIL...1.00IN
WIND...60MPH
$$
JSB888
WWUS53 KARX 130045
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
745 PM CDT WED JUL 12 2017
WIC001-057-130115-
/O.CON.KARX.SV.W.0161.000000T0000Z-170713T0115Z/
Juneau WI-Adams WI-
745 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JUNEAU AND ADAMS COUNTIES...
At 744 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Necedah to near Friendship to 8
miles southwest of Westfield, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
Juneau and Adams Counties, including the following locations: Strongs
Prairie, Big Flats, Lyndon Station, Kelly and Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8979 4399 9031 4425 9031 4425 8960
4364 8960
TIME...MOT...LOC 0044Z 254DEG 36KT 4411 9014 4400 8977 4381 8961
HAIL...<.75IN
WIND...60MPH
$$
JSB648 WWUS53 KARX 130051 SVSARX Severe Weather Statement National Weather Service La Crosse WI 751 PM CDT WED JUL 12 2017 WIC001-057-130115- /O.CON.KARX.SV.W.0161.000000T0000Z-170713T0115Z/ Juneau WI-Adams WI- 751 PM CDT WED JUL 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHWESTERN JUNEAU AND ADAMS COUNTIES... At 751 PM CDT, severe thunderstorms were located along a line extending from 8 miles west of Babcock to near Friendship to near Westfield, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Friendship and Adams around 755 PM CDT. New Rome around 815 PM CDT. Other locations impacted by these severe thunderstorms include Strongs Prairie, Big Flats, Kelly, Cutler and Colburn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4399 9031 4425 9031 4425 8960 4378 8960 TIME...MOT...LOC 0051Z 253DEG 36KT 4426 9030 4401 8972 4385 8960 HAIL...<.75IN WIND...60MPH $$ JSB
422 WWUS53 KARX 130056 SVSARX Severe Weather Statement National Weather Service La Crosse WI 756 PM CDT WED JUL 12 2017 WIC001-057-130105- /O.CAN.KARX.SV.W.0161.000000T0000Z-170713T0115Z/ Juneau WI-Adams WI- 756 PM CDT WED JUL 12 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU AND ADAMS COUNTIES IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. However gusty winds are still possible with these thunderstorms. LAT...LON 4399 9031 4425 9031 4425 8960 4378 8960 TIME...MOT...LOC 0054Z 262DEG 39KT 4427 9024 4402 8966 4386 8954 $$ JSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:18 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 12, 6:18 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 618 PM CDT Wed Jul 12 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 108 PM CDT Wed Jul 12 2017 At 1 PM, a surface low was located northwest of Eau Claire Wisconsin. This low is forecast to track east northeast across central Wisconsin through this evening. A cold front extends south southwest from this low through Red Wing Minnesota and Oelwein Iowa. This front will move east and south of the forecast area by 13.01z. Ahead of this front, the dew points have climbed into the into the 70s. With some sunshine late this morning, temperatures are starting to recover and they currently range from the upper 70s to mid 80s. Temperatures will continue to warm into the 80s (maybe a few lower 90s) this afternoon. This will result in the 0-1 km mean layer CAPES climbing into the 2.5 to 4.5K J/kg range. As a short trough, currently located over southwest Minnesota, the 900 to 750 mb cap will erode. This will result in the rapid development of storms between 12.19z and 12.21z. SPC mesoanalysis page is showing that there will be adequate deep shear for the development of supercells. With a straight-line hodograph, expect to see splitting supercells. While the 0-1 km CAPES are more than adequate for tornadoes, the 0-1 km bulk shear vectors less than 20 knots. However, if the winds are available to back a bit ahead of the right moving supercells, a tornado could not be ruled out. Overall, the biggest threat with these storms look to be damaging winds, large hail (maybe 2.5" or greater in diameter), and very heavy rain. Fortunately, it looks like the storms will be rather progressive, so not anticipation widespread flash flooding. This severe weather threat looks to be highest between 12.20z and 13.01z. The highest threat looks to be in the counties along the Mississippi River and east. .LONG TERM...(Thursday night through Tuesday) Issued at 108 PM CDT Wed Jul 12 2017 On Saturday afternoon and evening, another cold front will move southeast through the region. An elevated mixed layer advecting off the central Plains will initially cap convection ahead of this front. This cap will also allow for the 0-1 km mean layer capes to climb. However, the models are still differing on how much. The latest GFS has anywhere from 2-4K J/kg. Meanwhile, the ECMWF ranges from 1500 to 3000 J/kg. Overall, the best shear (35 to 40 knots) will be north of Interstate 94. SPC currently has much of northern Wisconsin under a Slight Risk and this seems reasonable. On Tuesday, the models are showing that a short wave trough will round the upper level ridge. While there is timing differences, both the GFS and ECMWF suggest that a mesoscale convective complex will develop across the Northern Plains during the late afternoon and this will then transition southeast into the Upper Mississippi River Valley on Tuesday night. There may be some severe weather with this system too. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 618 PM CDT Wed Jul 12 2017 As of 12.23Z, surface cold front has moved east of KLSE, with all remaining convection along and ahead of the this surface feature. As a result, expect dry conditions at TAF airfields for the upcoming 24 hour TAF period. Convective debris clouds will be the rule this evening into the overnight. Bigger concern, however, will be watching the southward progression of an expansive MVFR cloud deck across eastern ND and northern MN. Latest forecast guidance suggests these clouds will drop far enough south to impact KLSE/KRST beginning in the 12.10Z to 12.11Z period and continuing for much of the morning hours. Should see a gradual lift in cloud bases back above 3000 ft agl by Thursday afternoon. Winds through the period will be light from the northwest. && .HYDROLOGY...This Afternoon and Evening Issued at 108 PM CDT Wed Jul 12 2017 Precipitable water values will be in the 1.5 to 2 inch range and warm cloud layer depths will climb to around 4 K feet ahead of a cold front this afternoon and early evening. This will make the the storms highly efficient rain producers. Fortunately, these storms will be moving and there should be limited training. As a result, we are not planning on issuing a Flash Flood Watch at this time. With this said, we will monitoring the areas that saw heavy rain last night closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Rogers HYDROLOGY...Boyne
Hazardous weather outlook, Jul 12, 1:32 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Wed Jul 12 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms are expected from 3 PM to 8 PM, mainly south and east of La Crosse. Some of the storms across northeast Iowa and southwest into central Wisconsin could be strong to severe. The main threats would be large hail, damaging winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are small thunderstorm chances Saturday afternoon and evening and again Tuesday. It is too early to determine if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 PM and 8 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Wetenkamp
In the hours before
Local storm report, Jul 12, 6:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 2 NNW FAYETTE 42.87N 91.82W
07/12/2017 M45 MPH FAYETTE IA AMATEUR RADIO
BRANCHES DOWN.
&&
CJASpecial weather statement, Jul 12, 6:28 PM CDT, 42 minutes before
Special Weather Statement National Weather Service La Crosse WI 628 PM CDT Wed Jul 12 2017 IAZ011-029-030-WIZ042>044-053>055-061-130130- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- Including the cities of Waukon, Oelwein, Elkader, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 628 PM CDT Wed Jul 12 2017 ...Scattered Strong to Severe Storms This Evening... Through 8 PM, scattered strong to severe storms will be seen across parts of northeast Iowa and central and southwest Wisconsin. These storms will be capable of producing large hail, wind gusts to 60 mph, and very heavy rain. Boyne
Local storm report, Jul 12, 6:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 6 SSE CASHTON 43.67N 90.73W
07/12/2017 VERNON WI PUBLIC
1-3" TREE LIMBS DOWN. PENNY SIZED HAIL.
&&
DBLocal storm report, Jul 12, 6:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 6 W ROCKTON 43.64N 90.73W
07/12/2017 VERNON WI PUBLIC
6 BOX ELDER TREES DOWN AND PING-PONG SIZED
HAIL. DRIVEWAY BLOCKED.
&&
DBLocal storm report, Jul 12, 6:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG WESTBY 43.65N 90.86W
07/12/2017 VERNON WI PUBLIC
TREE DOWN.
&&
DBSpecial weather statement, Jul 12, 6:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
658 PM CDT WED JUL 12 2017
MNZ088-096-WIZ034-041-042-053-130100-
Winona-Houston-Jackson-Vernon-La Crosse-Monroe-
658 PM CDT WED JUL 12 2017
...Gusty Winds Moving through West Central Wisconsin and
Southeast Minnesota...
At 654 PM CDT, radar indicated strong gusty winds extending from
near Sparta to near Stoddard. Movement was northwest at 10 mph.
Winds of 25 to 35 mph will move into...
Stoddard around 700 PM CDT.
Brownsville around 715 PM CDT.
Hokah around 745 PM CDT.
West Salem around 750 PM CDT.
Caledonia, North Bend, Houston and Holmen around 800 PM CDT.
LAT...LON 4353 9126 4365 9173 4409 9117 4408 9115
4410 9115 4416 9107 4394 9073
TIME...MOT...LOC 2354Z 120DEG 8KT 4393 9088 4362 9128
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:37 AM CDT | River Flood Warning | ARX | Richland, Vernon | 41 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.